Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 152, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 10, 2002, 8:44 PM EST for Warren County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2002, 8:44 PM EST (01:44 UTC)
- Expired
- Nov 10, 2002, 9:45 PM EST
- In force
- 61 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Warren County, PA
The radar
The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 6:45 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
857 WUUS51 KCTP 110144 SVRCTP PAC123-110245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 843 PM EST SUN NOV 10 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 945 PM EST. * AT 843 PM EST...TRAINED STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF SPRING CREEK...OR 11 MILES SOUTH OF UNION CITY...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLUMBUS AND SPRING CREEK AROUND 905 PM. LOTTSVILLE AROUND 910 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. DOWNED TREES AND DAMAGED HOMES HAVE BEEN REPORTED IN MERCER COUNTY WITH THIS STORM. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. $$ LAT...LON 4176 8000 4162 7985 4218 7879 4240 7901 & FITZGERALD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 7:20 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Nov 10, 7:20 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 720 PM EST SUN NOV 10 2002 STRONG TO SEVERE THUNDERSTORMS ABOUT TO ENTER WESTERN PA IN ADVANCE OF APPROACHING COLD FRONT. PREFRONTAL VAD WIND PROFILES QUITE IMPRESSIVE TO THE WEST...SHOWING 50KT SPEED SHEAR FROM SFC TO 7KFT AT ILN...AND 18Z MODELS FCST LL JET AND SIMILAR LL MOISTURE IN PLACE ACROSS CENTRAL PA AS FRONT MOVES THRU LATER TONIGHT. ALSO OF NOTE IS BACKING OF SFC WIND FLOW ACROSS WESTERN PA DURING THE LAST COUPLE OF HOURS...SUPPORTING TORNADO THREAT AS FRONT APPROACHING NW PA LATE THIS EVENING. .CTP... PA...TORNADO WATCH UNTIL MIDNIGHT FOR MCKEAN WARREN AND ELK. FITZGERALD PREV AFD FOLLOWS =================================================================== SHORTWAVE TROF LIFTING THROUGH ST LAWRENCE VALLEY ATTM HAS LEAD TO BREAK IN THE CLOUD COVER ACROSS CENTRAL PA THIS AFTERNOON. CLOUDS WILL FILL IN AGAIN LATER THIS EVE AS SECOND WAVE/COLD FRONT MOVING THROUGH THE OH VALLEY MOVES EAST. EXPECT SHOWERS AND THUNDERSTORMS AHEAD OF THIS SECOND FRONT TO MOVE NE THROUGH WRN CWA LATE THIS EVENING...WITH MORE IN THE WAY OF SCT SHOWERS AFFECTING ERN PARTS OF CWA AFTER MIDNIGHT. THESE FIRST TWO TROFS ARE THE FIRST SHOTS OF COLDER AIR AHEAD OF AN UPR TROF FORECAST TO ESTABLISH ITSELF ACROSS NERN U.S. BY MID WEEK. AS ADDITIONAL WAVES DROP INTO THE DEVELOPING UPR TROF CLOUDY/ SHOWERY PD IS IN STORE FOR THE REGION. AS SUCH CLOUDY VETERANS DAY ON TAP TOMORROW AS SLOW MOVING COLD FRONT WITH NUMEROUS WAVES ALONG IT CROSSES CWA. SFC HIGH PRESSURE OVER THE DEEP SOUTH NOSES NWD INTO PA ON TUE GIVING A BRIEF DRY PD. HOWEVER ON WED...ENERGY ASSCD WITH THE AFOREMENTIONED UPR TROF WILL SUPPORT A SERIES OF SFC WAVES MOVING ALONG THE FRONT STALLED ALONG THE MID ATLC COAST. THIS IF FCST TO SPREAD PCPN NWD ALONG THE MID ATLC. 850 MB ZERO LINE PUSHES TO CENTRAL PA BY WED MORNING CONTINUING POSS OF SNOW/WET SNOW MIXED IN WITH RAIN ESP OVER CENTRAL PA MTNS. HAVE NOT SEEN ANY NEW GUIDANCE THAT HAD DOWNPLAYED THIS POSSIBILITY THUS HAVE KEPT WITH CONTINUITY ON THIS MATTER. A WEAKENING FRONT MOVES INTO PA FRI WITH DRY WX EXPECTED FOR NEXT WEEKEND ATTM. .CTP... PA...NONE. GARTNER
Hazardous weather outlook, Nov 10, 5:26 PM EST, 3 hours 18 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-110030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 526 PM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE... A STRONG COLD FRONT...IN THE OHIO VALLEY THIS EVENING...WILL MOVE THROUGH CENTRAL PENNSYLVANIA LATE TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS FRONT WILL AFFECT CENTRAL PENNSYLVANIA OVERNIGHT. A FEW OF THE THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS...PRIMARILY OVER THE NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS. .DAYS TWO THROUGH SEVEN... THE COLD FRONT WILL BE MOVING SLOWLY ACROSS EASTERN PENNSYLVANIA DURING THE MID DAY AND AFTERNOON HOURS ON MONDAY. THERE IS A CHANCE FOR SCATTERED SEVERE THUNDERSTORMS TO DEVELOP...GENERALLY TO THE EAST OF INTERSTATE 81. AN AREA OF LOW PRESSURE AT THE SURFACE WILL FORM OVER THE CAROLINAS TUESDAY AFTERNOON AND MOVE NORTHEAST TO JUST OFF THE MID ATLANTIC SEABOARD LATE TUESDAY NIGHT. ENOUGH COLD AIR WILL HAVE FILTERED INTO CENTRAL PENNSYLVANIA TO GIVE THE CHANCE OF A SEVERAL HOUR PERIOD OF WET SNOW BEGINNING TUESDAY EVENING...AND CONFINED MAINLY TO THE HIGHER ELEVATIONS. FITZGERALD
In the hours before
Special weather statement, Nov 10, 5:17 PM EST, 3 hours 27 minutes before
PAZ004>006-010-011-017-024-033-110515- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 517 PM EST SUN NOV 10 2002 ...SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT IN WESTERN PENNSYLVANIA... A STRONG COLD FRONT WILL MOVE INTO WESTERN PENNSYLVANIA TONIGHT...ACCOMPANIED BY GUSTY SHOWERS AND THUNDERSTORMS. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS. THE GREATEST THREAT PERIOD WILL BE ROUGHLY FROM MIDNIGHT TO 3 AM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP FITZGERALD
Special weather statement, Nov 10, 7:30 PM EST, 1 hour 14 minutes before
PAZ004-005-010-110500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 730 PM EST SUN NOV 10 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT EST MONDAY MORNING FOR THE FOLLOWING COUNTIES IN NORTHWESTERN PENNSYLVANIA... ELK...MCKEAN AND WARREN. A TORNADO WATCH IS EFFECT FOR THE ABOVE MENTIONED COUNTIES. SEVERE STORMS OVER OHIO EARLY THIS EVENING WILL QUICKLY RACE EASTWARD ACROSS NORTHWESTERN MOUNTAINS OF PENNSYLVANIA THIS EVENING...AS A COLD FRONT MOVES EASTWARD. THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...TORNADOES... TORRENTIAL RAINS...HAIL...AND DANGEROUS LIGHTING IN AND CLOSE TO THE WATCH AREA. THE STORMS HAVE A HISTORY OF PRODUCING SEVERE WEATHER. PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD SEEK SHELTER IF THREATENING WEATHER OCCURS...OR A WARNING IS ISSUED. THIS IS A DANGEROUS SITUATION...AS SOME STORMS WILL BE MOVING OVER 50 MPH...AND WEATHER CONDITIONS WILL BE CAPABLE OF CHANGING QUICKLY. LISTEN FOR LATER STATEMENTS AND FORECASTS ON NOAA WEATHER RADIO OR YOUR FAVORITE TV AND RADIO STATION. MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 9:42 PM EST | Tornado Warning | CTP | Warren | 33 min |
| Nov 10, 9:42 PM EST | Tornado Warning | CTP | Warren | 33 min |
| Nov 10, 10:08 PM EST | Severe Thunderstorm Warning | CTP | Warren | 22 min |
| Nov 10, 10:08 PM EST | Severe Thunderstorm Warning | CTP | Warren | 22 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.